Hydroxyurea-induced hemolytic anemia in a patient with essential thrombocythemia

Am J Hematol. 2004 Dec;77(4):374-6. doi: 10.1002/ajh.20222.

Abstract

Hydroxyurea (HU) has been used in patients with essential thrombocythemia (ET) to reduce the frequency and severity of thrombotic complications of the disease. It acts by causing bone marrow depression, resulting in a decrease in platelet and leukocyte counts and in anemia with megaloblastosis. Herein we report a case of an 80-year-old man with ET who developed severe hemolytic anemia requiring multiple packed RBC transfusions while being treated with HU. The hemolysis persisted until discontinuation of the drug. This case suggests hemolysis as a potential side effect of HU and raises the clinical concern that not all HU-induced anemia is secondary to erythropoiesis depression. With the increasing use of HU in the management of ET, hemoglobinopathy, and other diseases, the importance of monitoring for hemolysis must be further emphasized in these patients.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Anemia, Hemolytic / chemically induced*
  • Anemia, Hemolytic / therapy
  • Blood Cell Count
  • Erythrocyte Transfusion
  • Humans
  • Hydroxyurea / adverse effects*
  • Hydroxyurea / therapeutic use
  • L-Lactate Dehydrogenase / blood
  • Male
  • Platelet Aggregation Inhibitors / adverse effects*
  • Platelet Aggregation Inhibitors / therapeutic use
  • Thrombocythemia, Essential / blood
  • Thrombocythemia, Essential / drug therapy*

Substances

  • Platelet Aggregation Inhibitors
  • L-Lactate Dehydrogenase
  • Hydroxyurea